Alert archive / Mississippi / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, MS

May 2, 2016Kemper County, Mississippi

NWS Jackson, MS issued this special weather statement at May 2, 2016, 3:14 PM CDT for Kemper County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2016, 3:14 PM CDT (20:14 UTC)
Expired
May 2, 2016, 3:45 PM CDT
In force
31 min
Issued by
NWS Jackson, MS

County Kemper County, MS

The radar

The Columbus AFB radar (KGWX), 140 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS84 KJAN 022014
SPSJAN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT MON MAY 2 2016
 
MSZ046-022045-
KEMPER MS-
314 PM CDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEMPER COUNTY UNTIL
345 PM CDT...

AT 314 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR TAMOLA...OR 8 MILES NORTH OF LAUDERDALE...MOVING NORTHEAST AT 35
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KEMPER
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3258 8839 3258 8852 3268 8858 3277 8837
TIME...MOT...LOC 2014Z 245DEG 29KT 3264 8848 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at May 2, 10:08 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 2, 10:08 AM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1008 AM CDT MON MAY 2 2016

.UPDATE...BOUNDARY CONTINUES TO SLICE ACROSS THE NW SECTIONS OF THE
CWA AT THE MOMENT. CAA BEHIND THE BOUNDARY AND EXTENSIVE CLOUD COVER
IN ADVANCE ARE KEEPING CONDITIONS RATHER COOL. UPDATED
TEMPS/DEWPOINTS AND MAXIMUMS FOR THE REST OF THE DAY BASED ON THE
LATEST TRENDS. WX GRIDS AND REST OF PACKAGE LOOKS GOOD./26/

&&

.AVIATION...VARIABLE CIGS ACROSS THE AREA ALONG A COLD FRONT
ARE MAKING FOR A DIFFICULT FORECAST. AS THE BOUNDARY SHIFTS
EAST...EXPECT COLD ADVECTION MVFR/IFR CATEGORY STRATUS TO CONTINUE
TO DEVELOP IN ITS WAKE THIS AFTN INTO THE OVERNIGHT. ALONG/AHEAD OF
THE FRONT...WE SHOULD SEE AN INCREASE IN SHRA/TSRA THIS AFTN THAT
WOULD RESULT IN OCNL MVFR/IFR VSBY/CIGS. THE STRATUS WILL MOVE OUT
FROM WEST TO EAST LATE TONIGHT INTO EARLY TUESDAY AS MUCH DRIER AIR
MOVES IN AND BRINGS VFR CONDITIONS TO THE ENTIRE AREA LATER IN THE
DAY. /EC/

&&

.PREV DISCUSSION... /ISSUED 832 AM CDT MON MAY 2 2016/

UPDATE...

CONVECTIVE TRENDS ARE DOWNWARD EARLY THIS MORNING AND HAVE CUT BACK
ON POPS FOR TODAY. STILL EXPECT SHOWERS/TSTMS TO REDEVELOP LATER
THIS AFTERNOON PER VARIOUS HIGH-RES GUIDANCE AND HAVE KEPT HIGHER
POPS FOR MAINLY ALONG/SE OF THE NATCHEZ TRACE CORRIDOR.

IN TERMS OF SEVERE WEATHER...FIRST LOOK AT THE MORNING RAOBS REVEALS
FAIRLY STEEP LAPSE RATES AND FORECAST DEEP LAYER FLOW THIS AFTERNOON
COMBINED WITH MODEST MOISTURE CONVERGENCE WOULD BE SUPPORTIVE OF MULTICELL
TSTMS/LINE SEGMENTS WITH SOME STRONG/MARGINALLY SEVERE INTENSITIES
AND LOCALLY HEAVY RAINFALL. VEERED AND RELATIVELY WEAK 0-1KM SHEAR
VECTORS SHOULD GENERALLY BE UNSUPPORTIVE OF ANY TORNADO ACTIVITY WITH
MAIN EMPHASIS FOR HAIL/DAMAGING WIND GUSTS. FOR THE HWO
GRAPHIC...WILL SHIFT THE THREAT AREA A LITTLE TO THE EAST TO ACCOUNT
FOR CURRENT SCENARIO AND EXPECT REDEVELOPMENT LATER TODAY. /EC/

PREV DISCUSSION... /ISSUED 522 AM CDT MON MAY 2 2016/

SHORT TERM...CHALLENGING FOR TODAY...WILL THE BOUNDARY MOVE EAST.
THERE HAS NOT BEEN MUCH FORWARD PROGRESS OVERNIGHT AND THE MODELS
ARE NOT IN GOOD AGREEMENT ON THE MOVEMENT OR THE AMOUNT OF RAIN
THROUGH TUESDAY AND POSSIBLY EARLY WEDNESDAY. TRIED TO BLEND THE NAM
AND THE HI-RES FOR TODAY AND GO WITH THE GFS/EURO FOR
TOMORROW...BASICALLY PUSHING THE BOUNDARY AND RAIN EAST OF THE AREA.

FOR TODAY...SHOWERS AND THUNDERSTORMS WERE REDEVELOPING TO THE WEST.
MODELS SHOW GOOD LAPSE RATES FROM EAST TEXAS TO WEST
MISSISSIPPI...SUPPORTED BY AREA SOUNDINGS. EXPECTING ELEVATED STORMS
TO PRODUCE SOME HAIL AND WIND. THERE WAS WEAK CAP IN PLACE ON THE JAN
SOUNDING AND STORMS HAVE STRUGGLED TO MAINTAIN ONCE THEY MOVE EAST.
HOWEVER...STORMS FIRING ON THE BOUNDARY...WHICH WAS NEAR THE MS
RIVER...WILL INTENSIFY QUICKLY. MOVEMENT WAS VERY SLOWLY...SO HEAVY
RAIN AND LOCALIZED FLOODING MAY BECOME AN ISSUE. WPC HAS A RISK OF
EXCESSIVE RAINFALL TODAY...SO ADDED A LIMITED RISK AREA FOR SEVERE
AND HEAVY RAIN...GENERALLY ALONG AND WEST OF INTERSTATE 55 TO THE HWO
TODAY.

RIGHT NOW IT SEEMS LIKE STORMS WILL BE BETTER OVER NORTHEAST
LOUISIANA AND MAYBE SOUTHEAST ARKANSAS FOR THE NEXT HOUR OR TWO.
THERE WERE SOME BREAKS IN THE CLOUDS...SO ONCE THE SUN COMES
UP...MORE STORMS MAY FIRE AND HOLD TOGETHER THROUGH THE MORNING.
THINKING THE BOUNDARY WILL BE SLOWER...SHIFTED THE BEST POPS ALONG
AND WEST OF I-55 FOR TODAY. WENT WITH MOS POPS AND TEMPS FOR THE REST
OF THE FORECAST PERIOD...WITH RAIN ENDING TUESDAY AFTERNOON.

LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)...
MODELS AND THEIR ENSEMBLES GENERALLY AGREE WITH THE UPPER PATTERN
FOR THE PERIOD. A MID-UPPER CLOSED LOW WILL SPIN ABOUT IN AN UPPER
TROUGH OVER THE EASTERN US...WHILE AN MID-UPPER RIDGE WILL BE
PREVALENT IN THE PLAINS. THIS WILL PUT THE REGION IN NORTHWEST FLOW
ALOFT. A BROAD MID-UPPER CLOSED LOW OVER THE ROCKIES WILL PUSH
EASTWARD. IN RESPONSE AS WE PUSH INTO THE WEEKEND THE MID-UPPER RIDGE
AXIS WILL PUSH INTO THE MS VALLEY OVER THE WEEKEND. THIS WILL PROVIDE
A PERIOD OF DRY WEATHER FOR THE CWA FOR THE PERIOD. CLOUDS WILL
INCREASE ACROSS THE REGION ON SUNDAY AHEAD OF OUR NEXT SYSTEM FOR
NEXT WEEK. COOL NIGHTS AND MILD DAYS WILL BE EXPECTED. LOWS WILL BE
MAINLY IN THE 50S BEFORE WARMING INTO THE LOWER 60S OVER THE WEEKEND.
HIGHS WILL BE IN THE 70S BEFORE WARMING INTO THE LOWER 80S OVER THE
WEEKEND.

OUR NEXT CHANCE OF RAIN WILL BE FOR THE FOLLOWING WEEK AS THE CLOSED
LOW TO THE WEST OPENS UP AND GETS SETTLED INTO THE CENTRAL PLAINS.
IT WILL SEND A SERIES OF IMPULSES ACROSS THE REGION FOR MORE
RAIN CHANCES./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       75  58  76  53 /  60  40  26  11
MERIDIAN      74  62  77  49 /  60  52  32  13
VICKSBURG     75  57  76  51 /  60  38  14   9
HATTIESBURG   79  65  81  56 /  60  50  33  14
NATCHEZ       73  59  75  52 /  60  40  20   6
GREENVILLE    70  55  74  51 /  60  17  11   9
GREENWOOD     71  56  73  51 /  60  26  18  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 2, 2:20 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT MON MAY 2 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-032-
034>037-040>044-047>049-053>055-059>063-031930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CHOCTAW-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
220 PM CDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

MSZ030-031-033-038-039-045-046-050>052-056>058-064>066-072>074-
031930-
CLAY-LOWNDES-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-KEMPER-SCOTT-
NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
220 PM CDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...
SOUTH CENTRAL MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

FLOODING
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON. A FEW STORMS
WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS AND HAIL.
IN ADDITION...LOCALLY HEAVY RAINFALL COULD LEAD TO MINOR FLOODING OF
ROADS AND LOW-LYING AREAS.

FOR TONIGHT AND TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 2, 3:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT MON MAY 2 2016

MSZ046-022045-
KEMPER MS-
314 PM CDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEMPER COUNTY UNTIL
345 PM CDT...

AT 314 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR TAMOLA...OR 8 MILES NORTH OF LAUDERDALE...MOVING NORTHEAST AT 35
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KEMPER
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3258 8839 3258 8852 3268 8858 3277 8837
TIME...MOT...LOC 2014Z 245DEG 29KT 3264 8848

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:11 PM CDTSpecial Weather StatementJANBolivar49 min
May 2, 4:26 AM CDTSpecial Weather StatementJANCoahoma49 min
May 2, 6:59 AM CDTSpecial Weather StatementJANBolivar46 min
May 2, 7:07 AM CDTSpecial Weather StatementJANSunflower38 min
May 1, 7:39 PM CDTSpecial Weather StatementJANAshley36 min
May 2, 3:16 AM CDTSpecial Weather StatementJANAshley59 min
May 2, 6:17 AM CDTSpecial Weather StatementJANAshley43 min

Nearby

Special Weather Statements in Mississippi, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.